Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 47, NWS Grand Junction, CO

September 18, 2000La Plata County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 18, 2000, 2:55 PM MDT for La Plata County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 18, 2000, 2:55 PM MDT (20:55 UTC)
Expired
Sep 18, 2000, 3:30 PM MDT
In force
35 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 192 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 182056
SVRGJT
COC067-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT MON SEP 18 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 330 PM MDT

* AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL LA PLATA COUNTY...OR ABOUT 4 MILES
  NORTHWEST OF DURANGO...SHOWING LITTLE MOVEMENT.  HAIL UP TO ONE
  INCH IS POSSIBLE WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3735 10801 3728 10789 3736 10785 3742 10792

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:50 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 18, 12:50 PM MDT, 2 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1250 PM MDT MON SEP 18 2000

IN FAST NW FLOW...THE PACIFIC-DISTURBANCE TRAIN WILL BE BRUSHING THE
NORTHERN CWA OVER THE NEXT SEVERAL DAYS. THE NEXT UPPER-LEVEL SYSTEM
WILL SPREAD MAINLY HIGH CLOUDS ACROSS THE NORTHERN-CENTRAL ZONES
TONIGHT.

TONIGHT: AFTER WIDESPREAD 0.2-0.3 INCH RAINFALL LAST NIGHT IN THE
CENTRAL CWA AND GOOD RADIATION COOLING TONIGHT...VALLEY FOG MAY BE
MORE THAN PATCHY.  OTHERWISE WILL MENTION HIGH CLOUDS IN NORTHERN
ZONES.  WILL FOLLOW MAV TEMP GUIDANCE CLOSELY.

TUESDAY-WEDNESDAY: BAROCLINIC LEAF CURRENTLY APPROACHING JUNEAU IS
PROGGED TO PASS TUESDAY NIGHT. THE ETA/AVN BRUSH SOME 7-5 RH AND
OMEGA/300 AGEOSTROPHIC FORCING ACROSS THE CO NORTHERN MTNS...AS THE
BRUNT OF THE SYSTEM HEADS ONTO THE PLAINS. OTHERWISE TUESDAY AND
WEDNESDAY LOOK DRY. TEMPS WILL RECOVER SLIGHTLY SOUTH...COOLER NORTH
ON WEDNESDAY. BREEZY NW WINDS PROGGED NORTH TUESDAY AND ACCEPTED AS
GRADIENT TIGHTENS.

EXTENDED: THE MRF IS EXCITED ABOUT THE FIRST DAY OF AUTUMN...
ADVERTISING BIG SHORTWAVE TROF APPROACHING FRIDAY. THE CANADIAN IS IN
SIMILAR TIMING/STRENGTH AGREEMENT...BUT THE EC IS LESS AMPLIFIED. IN
THE AMPLIFIED SCENARIO THURSDAY COULD BE WARMER AND PREFRONTAL-
UNSTABLE...FRONTAL PASSAGE FRIDAY AND MUCH COOLER SATURDAY. MODEL
CONFIDENCE IS VERY LOW.  WILL TRY TO SHOW A COOLING TREND AND KEEP
SLIGHT POPS NORTH ALL THREE DAYS...ONLY FRIDAY-SATURDAY SOUTH.

99/RAMEY

.GJT...NONE

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.